Texas, 2021High Wind in Texas, March 30, 2021
March 30, 2021 · NWS MAF · 2 events in 2 counties and zones
An upper level jet stream associated with a trough of low pressure moved across Texas and New Mexico. Strong winds associated with this jet stream mixed into the Guadalupe Mountains of Texas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level jet stream associated with a trough of low pressure moved across Texas and New Mexico. Strong winds associated with this jet stream mixed into the Guadalupe Mountains of Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 30, 2:48 AM CST, 50 minutes earlier.
Area forecast discussion, Mar 30, 2:48 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
348 AM CDT Tue Mar 30 2021
.DISCUSSION...
An upper level trough will push down from the northwest today and
create a mountain wave signature over the Guadalupe and Delaware
Mountains, although gradients won't be overly tight. Winds will be
out of the west with gusts up to 60 mph so a High Wind Warning is in
effect for the mountains this afternoon and evening. Stronger winds
are expected across SE New Mexico, the Upper Trans Pecos, and
Davis Mountains this afternoon as well. A front will move down as
the trough sweeps through, although it's expected to stall along
the northern boundary between our CWA and Lubbock's thanks to
diurnal heating this afternoon. Due to southwesterly surface flow
and the lagging front, highs this afternoon will jump into the
upper 80s to low 90s area-wide. Critical fire weather conditions
are expected today due to the gusty winds, above normal
temperatures, and very dry conditions across much of the west. A
Red Flag Warning is in effect; please see the Fire Weather
Discussion below for more details.
As the sun sets and temperatures cool this evening, the cold front
will make its appearance and push through the Permian Basin. A
second wave of high winds behind this front is expected,
especially across the Basin and Guadalupe Mountains. Winds will be
out of the northeast, so gap winds are a concern for the
mountains. Our High Wind Watch has been upgraded to a High Wind
Warning for Wednesday morning. Temperatures Wednesday afternoon
will be about 20 degrees cooler than Tuesday, with highs in the
60s everywhere except the Rio Grande. Thursday's temperatures will
be very similar as we struggle to warm. Ridging will return by
Friday but highs will remain slightly below average in the upper
60s to low 70s. Temperatures will continue trending upwards over
the next several days, with mid 70s to low 80s on Saturday and
Sunday and mid 80s to low 90s on Monday and Tuesday. The
foreseeable future looks bone dry as the latest models keep any
precipitation out of the region.
-Zuber
.FIRE WEATHER...
The Red Flag Warning has been continued for today though conditions
will be marginal for much of the warning area due to modest wind
speeds. Extreme RFTI values can be expected in the Guadalupe
Mountains this afternoon as minimum afternoon humidities drop into
the single digits and sustained winds exceed 35 mph. However fire
weather conditions improve in the lower elevations to the east due
to lighter winds struggling to reach sustained 20 mph for three
hours or longer. A cold front will be moving through the area
tonight that will shift the wind direction from the west this
afternoon, to the northeast around midnight beginning at Hobbs and
Midland, then pushing southwest through all but the Big Bend by
sunrise Wednesday morning. Winds behind the front will be 15 to 25
mph before diminishing Wednesday evening. The remainder of the
forecast through the weekend will see a reduced fire weather threat
due to both higher humidities and lighter winds expected.
-Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 88 42 62 36 / 0 0 0 0
Carlsbad 86 42 63 35 / 0 0 0 0
Dryden 90 50 67 43 / 0 0 0 0
Fort Stockton 89 44 60 39 / 0 0 0 0
Guadalupe Pass 77 41 57 36 / 0 0 0 0
Hobbs 82 36 61 33 / 0 0 0 0
Marfa 81 40 60 29 / 0 0 0 0
Midland Intl Airport 89 41 62 36 / 0 0 0 0
Odessa 88 41 61 36 / 0 0 0 0
Wink 89 43 64 37 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 9 PM MDT this evening for
Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
High Wind Warning from noon today to 8 PM MDT this evening for
Guadalupe Mountains of Eddy County.
TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 10
PM CDT /9 PM MDT/ this evening for Andrews-Central Brewster
County-Chinati Mountains-Crane-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Ector-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Loving-Marfa Plateau-Midland-Pecos-Presidio
Valley-Reeves County Plains-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Warning from noon today to 8 PM MDT this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
High Wind Warning from 4 AM to 11 AM MDT Wednesday for Guadalupe
and Delaware Mountains.
&&
10/88Hazardous weather outlook, Mar 30, 2:14 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
314 AM CDT Tue Mar 30 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
314 AM CDT Tue Mar 30 2021 /214 AM MDT Tue Mar 30 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Critical fire weather conditions are expected this afternoon and
evening for southeastern New Mexico, the western Permian Basin, and
much of the Big Bend.
High winds are expected in the Guadalupe and Delaware Mountains
this afternoon and evening. A High Wind Warning remains in effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong post-frontal northeast gap winds are possible Wednesday
morning at Guadalupe Pass. A High Wind Warning is in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- March 30, 3:38 AM CST to 10:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- March 30, 8:52 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 30 to 31, 2021$465,000 · EF1 · 11 events
- Tornado in Louisiana, March 30, 2021$30,000 · EF1 · 1 event
- Flash Flooding in Tennessee, March 30 to 31, 2021$25,000 · 2 events
- Damaging Winds and Heavy Rain in Florida, March 30, 202150 kt wind · 18 events
- High Wind in South Dakota, March 30, 202158 kt wind · 6 events
- Frost and Freeze in Oregon, March 30, 20213 events
- Hail and Damaging Wind in Florida, March 30, 20211 in hail · 2 events
- Astronomical Low Tide in California, March 30 to 31, 20211 event
- Marine High Wind in Lake Superior, March 30, 202154 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, March 30, 20211 event
- Damaging Wind in Florida, March 30, 2021$3,000 · 50 kt wind · 1 event
- Tornado in Mississippi, March 30, 2021$5,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951885, 951886.